Kentucky, 2002

Flood in Kentucky, September 28 to 29, 2002

September 28 to 29, 2002 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 28, 1:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Sep 28, 1:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 AM EDT SAT SEP 28 2002

IR SATELLITE SHOWS THAT SCATTERED MID-LEVEL STRATUS EARLIER THIS
EVENING HAS MOSTLY DISSIPATED. ALTHOUGH THE KLVX VAD WIND PROFILER
DETECTED 10 KNOT NORTHERLY WINDS...WINDS AT 1000 FEET ARE LIGHT.
WITH YESTERDAY/S RAINS...PATCHY DENSE FOG IS STILL EXPECTED THROUGH
THE EARLY MORNING HOURS...ESPECIALLY IN LOW LYING AREAS. AT 1 AM
VISIBILITIES AT BOWLING GREEN HAVE FALLEN TO 1/2 MILE WHILE
FRANKFORTS IS LESS THAN ONE MILE. WILL UPDATE SPECIAL WEATHER
STATEMENT AT ZONE ISSUANCE TIME TO HIGHLIGHT LOCALLY DENSE FOG.

ON SATURDAY...EARLY MORNING FOG WILL LIFT INTO PATCHY AREAS OF LOW
STRATUS BEFORE BURNING OFF MID MORNING. QUESTION REMAINS ABOUT
FORMATION OF ANY AFTERNOON LOW LEVEL CUMULUS. WITH 13-14 C
TEMPERATURES AT 850...INSOLATION...AND RELATIVELY HUMID AIR BELOW
5000 FEET...BELIEVE SCATTERED AFTERNOON CUMULUS WILL DEVELOP.
BELIEVE THAT ETA IS A COUPLE OF DEGREES TOO WARM FOR HIGHS SATURDAY
AND SUNDAY AS SOME SOLAR ENERGY WILL GO INTO MOISTURE EVAPORATION OF
OUR RECENTLY SATURATED SOILS.

850 TEMPERATURES TEMPERATURES WILL WARM SUNDAY AND THEN AGAIN ON
MONDAY...AS A FLAT RIDGE DEVELOPS OVER THE SOUTHEASTERN US. WITH
PART OF THAT RIDGE EXTENDING THROUGH THE SOUTHEASTERN STATES.
MOISTURE RETURN FROM THE GULF WILL BE SLOW TO COMMENCE. SEVERAL DRY
DAYS AHEAD AS HIGH TEMPERATURES WILL WARM TO ABOVE SEASONABLE LEVELS
BY MONDAY.

.SDF...NONE.

JSD

In the hours before

Special weather statement, Sep 28, 1:57 AM EST, 5 hours 3 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281156-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
257 AM EDT SAT SEP 28 2002

.FOG POTENTIAL...
MOSTLY CLEAR SKIES AND LIGHT WINDS EARLY THIS MORNING...COUPLED WITH
AMPLE MOISTURE LEFT OVER FROM FRIDAYS RAINS...HAS LED TO PATCHY
DENSE FOG THIS MORNING ACROSS ALL OF CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA. EARLIER THIS MORNING...VISIBILITIES WERE REDUCED TO
LESS THAN ONE MILE ACROSS BOWLING GREEN AND FRANKFORT. LOCALLY DENSE
FOG WILL CONTINUE THROUGH 8 AM...ESPECIALLY ACROSS VALLEY AND RIVER
BOTTOM LOCATIONS.

IF YOU HAVE TRAVEL PLANS EARLY SATURDAY MORNING ACROSS THE
REGION...PLEASE CHECK THE LOCAL FORECAST FOR UPDATES ON THE FOG
POTENTIAL AND PLAN TO ALLOW SOME EXTRA TIME TO REACH YOUR
DESTINATION. THIS INFORMATION CAN BE HEARD ON NOAA WEATHER RADIO, OR
VIEWED ON OUR WEBSITE AT WEATHER.GOV.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
September 28, 7:00 AM EST to September 29, 2:00 PM EST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

The remnants of Tropical Cyclone Isidore brought heavy rains to South Central Kentucky on September 26 and 27. This caused rises on the Green River at Rochester. The Green River at Rochester crested at 18.0 feet at 0700 EST on September 29. Flood stage at Rochester is 17 feet. At this level minor flooding occurs and operations at the ferry are shut down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320188.